People with diabetes have a two to four times greater risk of cardiovascular disease (CVD) than those who do not have the condition. Even if their low-density lipoprotein cholesterol (the “bad” cholesterol) is within a normal range, the risk is still increased.
This is because high blood sugar levels can damage nerves and blood vessels throughout the body. As well, diabetes is often accompanied by high cholesterol, high triglycerides and high blood pressure, which together can greatly increase the risk of heart disease and stroke.
In fact, CVD is the primary cause of death among people with type 1 and type 2 diabetes. Aggressive management of all CVD risk factors is generally necessary in individuals with diabetes. Good control of blood sugar, cholesterol and blood pressure can reduce the risk of CVD by as much as 50%.
Statins are the most effective medications used to treat high cholesterol. They are known to lower bad cholesterol levels and reduce the risk of heart attack or stroke. Other medication classes – such as fibrates, ezetimibe, resins and niacin – can be added as well. However, cholesterol-lowering medications can come with some unwanted side effects.
Before a decision is made to stop a medication, read on to learn how your doctor and pharmacist can help you manage the side effects of cholesterol-lowering medications. And remember that the vast majority of people who take statins – about 90% – don’t experience any side effects at all.
What are the common side effects of cholesterol-lowering medications?
Statins (atorvastatin, rosuvastatin, pravastatin, simvastatin, lovastatin)
- The most common side effect is muscle pain. This can present as soreness, tiredness or weakness in the muscles. The pain can be mild, or it can be severe enough to make your daily activities difficult. However, if you have fever, dark urine or diarrhea associated with unusual muscle pain or cramps, contact your healthcare team immediately, as these could be symptoms of a serious but rare side effect called rhabdomyolysis.
Fibrates (gemfibrozil, fenofibrate)
- The most common side effects include headache, back pain, nausea, indigestion and a stuffy or runny nose. There is also an increased risk of rhabdomyolysis.
- The most frequently reported side effects are upper respiratory tract infection, diarrhea, joint pain or sinusitis.
- Resins, or bile acid sequestrants, are not absorbed into the body, and therefore they do not have systemic side effects (affecting other organs). Their most common side effects are gastrointestinal, and include constipation, abdominal pain, bloating, diarrhea, weight loss, excessive gas and heartburn. Resins can also decrease the absorption of other drugs.
Niacin (vitamin B3 or nicotinic acid)
- Niacin can be difficult to tolerate. The most common side effects include itching under the skin, warmth, redness, tingly skin, mild dizziness, sweating or chills, nausea, burping, diarrhea, leg cramps and muscle pain.
PCSK9 inhibitors (alirocumab or evolocumab)
- This family of medications is administered by subcutaneous injection. For that reason, the main side effect is injection-site reaction. Other side effects include limb pain and fatigue. This medication class is relatively new to the market; therefore, long-term side effects and risks are not yet known.
What are some strategies to manage statin side effects?
Statins are the most commonly used and effective medications to treat high cholesterol. Here are some strategies to manage statin side effects that you and your healthcare team may consider:
Switch to another statin: Statins are very effective medications. Before switching to another family/class of medications, it may be best to try another statin that might have fewer side effects. Talk to your doctor about other statin options.
Lower your statin dose: Each drug has multiple strengths available. It is always best to start with a low dose and increase slowly, if needed. If side effects are an issue, your doctor or pharmacist may recommend a lower dose.
Switch to another cholesterol-lowering medication: If it is determined that a statin is not an option, there are other families/classes of medication to choose from (listed above) that can help manage your cholesterol levels.
Explore other issues that may be causing the side effects: Activities such as exercise can increase muscle aches. Talk to your healthcare provider about changing your exercise routine, if needed.
Identify drug or food interactions: Different medications and foods can interact with statins, for example, grapefruit contains compounds that alter how your body processes statins. However, not all statins are affected equally, so grapefruit fans might want to switch to a statin that’s less affected. There are also drug-drug interactions that can increase the level of statins. Read about grapefruit and medication interactions here.
In order to minimize your risk for a serious drug interaction, tell all your healthcare providers what medications you are currently taking, including over-the-counter drugs and supplements.
Consider vitamin D or coenzyme Q10 supplementation: A vitamin D deficiency can increase your risk of statin-related muscle cramps; in this case, a vitamin D supplement might be appropriate. As well, statins have been found to lower the amount of your body’s coenzyme Q10. Because coenzyme Q10 plays a role in muscle cell energy production, some researchers have proposed that taking a coenzyme Q10 supplement might reduce the risk of muscle-related side effects. Talk to your pharmacist to see if this would be appropriate.
Think about lifestyle changes that can help you manage your cholesterol: The best way to prevent high cholesterol is by making healthy lifestyle choices, including quitting smoking, eating a healthy diet low in saturated and trans fats, and managing your weight.
While side effects can be frustrating, it is important that you do not stop taking any prescribed medication before speaking with your healthcare team. Together, you can find a safe way to minimize side effects and still have the health benefits of a proper treatment plan.